Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Boundary correspondence of Nevanlinna counting functions for self-maps of the unit disc

Authors: Pekka J. Nieminen and Eero Saksman
Journal: Trans. Amer. Math. Soc. 356 (2004), 3167-3187
MSC (2000): Primary 30D35, 30D50; Secondary 47B33
Published electronically: October 29, 2003
MathSciNet review: 2052945
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\phi$ be a holomorphic self-map of the unit disc $\mathbb{D}$. For every $\alpha \in \partial\mathbb{D}$, there is a measure $\tau_\alpha$ on $\partial\mathbb{D}$ (sometimes called Aleksandrov measure) defined by the Poisson representation $\operatorname{Re}(\alpha+\phi(z))/(\alpha-\phi(z)) = \int P(z,\zeta) \,d\tau_\alpha(\zeta)$. Its singular part $\sigma_\alpha$ measures in a natural way the ``affinity'' of $\phi$ for the boundary value $\alpha$. The affinity for values $w$ inside $\mathbb{D}$ is provided by the Nevanlinna counting function $N(w)$ of $\phi$. We introduce a natural measure-valued refinement $M_w$ of $N(w)$ and establish that the measures $\{\sigma_\alpha\}_{\alpha\in\partial\mathbb{D}}$are obtained as boundary values of the refined Nevanlinna counting function $M$. More precisely, we prove that $\sigma_\alpha$ is the weak$^*$ limit of $M_w$ whenever $w$ converges to $\alpha$non-tangentially outside a small exceptional set $E$. We obtain a sharp estimate for the size of $E$ in the sense of capacity.

References [Enhancements On Off] (What's this?)

  • [A] A. B. Aleksandrov, The multiplicity of boundary values of inner functions (Russian), Izv. Akad. Nauk Armyan. SSR Ser. Mat. 22 (1987), 490-503. MR 89e:30058
  • [BCP] C. L. Belna, F. W. Carroll and G. Piranian, Strong Fatou-1-points of Blaschke products, Trans. Amer. Math. Soc. 280 (1983), 695-702. MR 85h:30039
  • [C] C. Carathéodory, Theory of Functions, Vol. II, Chelsea, New York, 1960.
  • [CM] J. A. Cima and A. L. Matheson, Essential norms of composition operators and Aleksandrov measures, Pacific J. Math. 179 (1997), 59-63. MR 98e:47047
  • [F] S. D. Fisher, Function Theory on Planar Domains, J. Wiley & Sons, New York, 1983. MR 85d:30001
  • [Fr] O. Frostman, Sur les produits de Blaschke, Kungl. Fysiog. Sällsk. i Lund Förh. 12 (1942), 169-182. MR 6:262e
  • [G] J. B. Garnett, Bounded Analytic Functions, Academic Press, New York, 1981. MR 83g:30037
  • [L] O. Lehto, A majorant principle in the theory of functions, Math. Scand. 1 (1953), 5-17. MR 15:115d
  • [Li1] J. E. Littlewood, On inequalities in the theory of functions, Proc. London Math. Soc. 23 (1925), 481-519.
  • [Li2] J. E. Littlewood, Lectures on the theory of functions, Oxford Univ. Press, Oxford, 1944. MR 6:261f
  • [N] R. Nevanlinna, Eindeutige analytische Funktionen, J. W. Edwards, Ann Arbor, Michigan, 1944. Second edition by Springer-Verlag, Berlin, 1953.
  • [Ra] T. Ransford, Potential Theory in the Complex Plane, Cambridge Univ. Press, Cambridge, 1995. MR 96e:31001
  • [R1] W. Rudin, A generalization of a theorem of Frostman, Math. Scand. 21 (1967), 136-173. MR 38:3463
  • [R2] W. Rudin, Real and Complex Analysis (3rd ed.), McGraw-Hill, New York, 1987.
  • [Sa1] D. Sarason, Composition operators as integral operators, Analysis and Partial Differential Equations, Marcel Dekker, New York, 1990. MR 92a:47040
  • [Sa2] D. Sarason, Sub-Hardy Hilbert Spaces in the Unit Disk, Wiley, New York, 1995. MR 96k:46039
  • [Sh] J. E. Shapiro, Aleksandrov measures used in essential norm inequalities for composition operators, J. Operator Theory 40 (1998), 133-146. MR 99i:47062
  • [S1] J. H. Shapiro, The essential norm of a composition operator, Ann. Math. 125 (1987), 375-404. MR 88c:47058
  • [S2] J. H. Shapiro, Recognizing an inner function by its distribution of values, unpublished manuscript, 1999. Available at
  • [SS] J. H. Shapiro and C. Sundberg, Compact composition operators on $L^1$, Proc. Amer. Math. Soc. 108 (1990), 443-449. MR 90d:47035
  • [St] C. S. Stanton, Counting functions and majorization for Jensen measures, Pacific J. Math. 125 (1986), 459-468. MR 88c:32002

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 30D35, 30D50, 47B33

Retrieve articles in all journals with MSC (2000): 30D35, 30D50, 47B33

Additional Information

Pekka J. Nieminen
Affiliation: Department of Mathematics, University of Helsinki, P.O. Box 4 (Yliopistonkatu 5), FIN-00014 University of Helsinki, Finland

Eero Saksman
Affiliation: Department of Mathematics and Statistics, University of Jyväskylä, P.O. Box 35 (MaD), FIN-40014 University of Jyväskylä, Finland

Keywords: Nevanlinna counting function, Aleksandrov measure, multiplicity, boundary value, angular derivative
Received by editor(s): February 3, 2003
Published electronically: October 29, 2003
Additional Notes: The first author was supported by the Academy of Finland, project 49077
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society